MAUDE Adverse Event Report: COOK INC CODA BALLOON CATHETER; DQY; CATHETER, PERCUTANEOUS

COOK INC CODA BALLOON CATHETER; DQY; CATHETER, PERCUTANEOUS
Model Number G23773
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Shock (2072); Great Vessel Perforation (2152); Spinal Cord Injury (2432); Paraplegia (2448)
Date of Event 07/03/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Cook was notified that a rupture of the abdominal aorta occurred after ballooning with a cook coda balloon.The indication for the elective procedure was a post-dissecting thoracic abdominal aortic aneurysm (taaa) type i extent, crawford classification.A rescue repair had been performed after prior open repair with a thoracic surgical graft for a type a dissection.Pre-procedural computed tomography (ct) with contrast imaging was completed on (b)(6) 2024 (151 days prior to the procedure).The bilateral common iliac and internal iliac arteries were patent.The bilateral vertebral arteries were patent.The aortic valve was native.The maximum diameter of the diseased aorta on center line was 68 mm.The intended proximal landing zone was zone 2: left common carotid to left subclavian artery.The intended distal landing zone was zone 5: mid descending aorta to celiac artery.The patient underwent the first procedure of the staged procedures on (b)(6) 2025 under general anesthesia.The patient was prescribed acetylsalicylic acid (asa) at the time of the procedure.Percutaneous access was achieved in the right and left femoral arteries.The left femoral vein was accessed for cardiac rapid pacing.An endovascular iliac conduit was not performed at the time of the procedure.During the procedure, the patient had the following devices placed: left subclavian artery: a competitor's stent measuring 12 mm in diameter and 15 mm in length was placed.The covered stent was not relined or extended with a bare metal stent.The artery was revascularized with the fenestrated-branched device.The side branch catheterization and placement of the bridging stents was successful.The stents patency was maintained with normal end artery perfusion.Left subclavian artery: a competitor's stent measuring 9 mm in diameter and 29 mm in length was placed.The covered stent was not relined or extended with a bare metal stent.The artery was revascularized with the fenestrated-branched device.The side branch catheterization and placement of the bridging stents was successful.The stents patency was maintained with normal end artery perfusion.A custom-made device (cmd) from william cook australia, rpn: thoracic-prox-side-branch, was placed.The device was planned for the patient.No technical difficulties in the delivery and deployment of the thoracic proximal extension cmd device were experienced.The delivery and deployment of the thoracic proximal extension cmd device was considered successful.A william cook europe zenith alpha thoracic endovascular graft, rpn: zta-pt-32-28-201 was placed.There were no technical difficulties in the delivery and deployment of the device.The delivery and deployment of the device was considered successful.Procedural imaging (angiogram and cone beam computed tomography (ct) with contrast) were completed on (b)(6) 2025.All target vessels were patent.An unknown type endoleak was present at the conclusion of the procedure.There was no evidence of stent graft integrity issues.All target side branch stents were intact.Total contrast volume used during the procedure: 320 ml contrast dose: 4.3 ml/kg.Fluoroscopy time: 28 minutes.Total gray used 1566 mgy.Total dose area product: 364 gy*cm2.Fusion imaging was used during the procedure.The estimated blood loss during the procedure was 50 ml.Cardiac output reduction was not used.Carbon dioxide flushing was used.The proximal seal zone was the native aorta.No neuromonitoring was used during the procedure.Procedural time (24-hour clock): time arrives in room: 08:50.Time of first incision or arterial puncture: 08:55.Time of last access closure: 10:35.Time leaves room: 11:30.Duration of procedure (from first incision to last access closure): 100 minutes.The second procedure of the staged procedures was completed on (b)(6) 2025, 38 days after the first staged procedure was completed.General anesthesia was used.A custom-made device (cmd) from william cook australia, rpn: fen-thoraco-abdominal-side-branch was placed.The device was planned for the patient.No technical difficulties in the delivery and deployment of the thoracic proximal extension cmd device were experienced.The delivery and deployment of the thoracic proximal extension cmd device was considered successful.At the conclusion of the procedure, a type 1b endoleak was identified on the custom-made device (cmd) rpn: thoraco-abdominal-side-branch.Distal relining with an aorto bi-iliac graft was completed and overlap ballooning was performed with a cook coda balloon catheter (rpn: coda-2-10.0-35-140-46) an abdominal aortic rupture with hemorrhagic shock occurred.It was reported by the site that the rupture may have also been caused by the patient¿s narrow and calcified distal infrarenal aorta.Open repair of the infrarenal renal aorta was required.During the procedure on (b)(6) 2025 a grade 3 spinal cord injury (paraplegia) occurred after taaa exclusion and was complicated by the hemorrhagic shock.The spinal cord injury was identified at the end of the procedure or at the first examination after the operation.Cerebrospinal fluid drainage was performed.Permanent spinal cord injury (tarlov 0) occurred.
 
Additional Manufacturer Narrative
H3 - device evaluated by mfg? device not returned to manufacturer.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Correction: d10 concomitant products.Additional information: b5.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 18jul2025.In the staged procedure (second procedure for the patient) on (b)(6) 2025 the following devices were placed: celiac artery: a competitor's stent measuring 9 mm in diameter and 59 mm in length was placed.The artery was able to be revascularized with the fenestrated-branched device.The covered stent was relined with a bare metal stent.The side branch catheterization and placement of the bridging stent was successful.The stent patency was maintained with normal end artery perfusion.Superior mesenteric artery (sma): a competitor's stent measuring 8 mm in diameter and 29 mm length was placed.The artery was revascularized with the fenestrated-branched device.The covered stent was relined with a bare metal stent.The side branch catheterization and placement of the bridging stents was successful.The stent patency was maintained with normal end artery perfusion.Superior mesenteric artery (sma): a second competitor's stent measuring 8 mm in diameter and 50 mm length was placed.The artery was revascularized with the fenestrated-branched device.The covered stent was relined with a bare metal stent.The side branch catheterization and placement of the bridging stents was successful.The stent's patency was maintained with normal end artery perfusion.Superior mesenteric artery (sma): a third competitor's stent measuring 8 mm in diameter and 37 mm length was placed.The artery was revascularized with the fenestrated-branched device.The covered stent was relined with a bare metal stent.The side branch catheterization and placement of the bridging stents was successful.The stents patency was maintained with normal end artery perfusion.Left renal artery: a competitor's stent measuring 5 mm in diameter and 29 mm in length was placed.The artery was revascularized with the fenestrated-branched device.The covered stent was not relined or extended with a bare metal stent.The side branch catheterization and placement of the bridging stent was successful.The stent patency maintained with normal end artery perfusion.Right renal artery: a competitor's stent measuring 5 mm in diameter and 29 mm in length was placed.The artery was revascularized with the fenestrated-branched device.The covered stent was not relined or extended with a bare metal stent.The side branch catheterization and placement of the bridging stent was successful.The stent patency maintained with normal end artery perfusion.Right renal artery: a second competitor's stent measuring 6 mm in diameter and 28 mm in length was placed.The artery was revascularized with the fenestrated-branched device.The covered stent was not relined or extended with a bare metal stent.The side branch catheterization and placement of the bridging stent was successful.The stent patency maintained with normal end artery perfusion.A custom-made device (cmd) from william cook australia (rpn: thoraco-abdominal-side-branch) was placed.The device was planned for the patient.No technical difficulties in the delivery and deployment of the cmd device were experienced.The delivery and deployment of the cmd device was considered successful.Proximal aortic component: william cook europe zenith alpha thoracic endovascular graft proximal component (rpn: zta-p-28-155, lot: e4694443 was placed.No technical difficulties in the delivery and deployment of the device were experienced.The delivery and deployment of the device was considered successful.Distal aortic device: a competitor¿s device was placed.No technical difficulties in the delivery and deployment of the device were experienced.The delivery and deployment of the device was considered successful.Distal aortic device: a competitor¿s device was placed.No technical difficulties in the delivery and deployment of the device were experienced.The delivery and deployment of the device was considered successful.Left iliac component: a competitor¿s device was placed.No technical difficulties in the delivery and deployment of the device were experienced.The delivery and deployment of the device was considered successful.Left iliac component: a competitor¿s device was placed.No technical difficulties in the delivery and deployment of the device were experienced.The delivery and deployment of the device was considered successful.Right iliac component: a competitor¿s device was placed.No technical difficulties in the delivery and deployment of the device were experienced.The delivery and deployment of the device was considered successful.Staged procedural imaging (angiogram and cone beam computed tomography with contrast) was completed on (b)(6) 2025.This was 38 days post previous procedure.All stent grafts and intended side branch stents were patent and intact at the conclusion of the procedure.All target vessels were patent.A distal type 1b endoleak was present on the most distal aortic component (cmd distal component that was planned for the patient).Distal relining was completed with a competitor's aortic graft.A cook coda balloon catheter was used during the procedure for ballooning the overlaps.However, there was evidence of an aortic rupture with hemorrhagic shock.Distal relining (aorto bi iliac replacement) with a competitor's bifurcated graft reinforced with another competitor's graft in the narrow aortic bifurcation was completed.However, there was persistent bleeding.The patient had a narrow and calcified distal infrarenal aorta.Open conversion of the infrarenal aorta was completed with evidence of loss of integrity (fabric tear) of the main aortic device in the overlap with the competitor's graft at the same site of aortic wall rupture.No imaging was provided for the open conversion procedure.
 
Additional Manufacturer Narrative
Correction: e1: address, city, postal code.Investigation ¿ evaluation: cook was notified that a rupture of the abdominal aorta occurred after ballooning with a cook coda balloon.The patient underwent the first procedure of the staged procedures on (b)(6) 2025 during the procedure, the patient had the following devices placed: left subclavian artery: a competitor's stent measuring 12 mm in diameter and 15 mm in length.Left subclavian artery: a competitor's stent measuring 9 mm in diameter and 29 mm in length.Custom-made device (cmd) from william cook australia, rpn: thoracic-prox-side-branch.William cook europe zenith alpha thoracic endovascular graft, rpn: zta-pt-32-28-201.Procedural imaging (angiogram and cone beam computed tomography (ct) with contrast was completed on (b)(6) 2025.All target vessels were patent.An unknown type endoleak was present at the conclusion of the procedure.There was no evidence of stent graft integrity issues.All target side branch stents were intact.The second procedure of the staged procedures was completed on (b)(6) 2025, 38 days after the first staged procedure was completed.General anesthesia was used.A custom-made device (cmd) from william cook australia, rpn: fen-thoraco-abdominal-side-branch was placed.At the conclusion of the procedure, a type 1b endoleak was identified on the custom-made device (cmd) rpn: thoraco-abdominal-side-branch.Distal relining with an aorto bi-iliac graft was completed and overlap ballooning was performed with a cook coda balloon catheter (rpn: coda-2-10.0-35-140-46) an abdominal aortic rupture with hemorrhagic shock occurred.It was reported by the site that the rupture may have also been caused by the patient¿s narrow and calcified distal infrarenal aorta.Open repair of the infrarenal aorta was required.The focus of this report is the abdominal aortic rupture that occurred when ballooning was completed in the overlap of grafts to resolve a type 1b endoleak.The aortic rupture required open repair of the infrarenal aorta.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control procedures, specifications, manufacturing instructions (mi), and instructions for use (ifu), were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Imaging was provided for the investigation.An imaging review was completed by a thoracic and vascular surgeon.The image reviewer indicated that imaging provided did not show the cook coda balloon being used.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots revealed no recorded non-conformances relevant to the failure mode.A complaint history search identified no other events reported for the related failure mode.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: warnings ¿ do not exceed maximum inflation volume.Adhere to balloon inflation parameters as shown below.Over-inflation of balloon may result in: ¿ damage to vessel wall and/or vessel rupture ¿ rupture of balloon ¿ do not use a pressure inflation device for balloon inflation.¿ do not use a power injector for injection of contrast medium through distal lumen.Rupture may occur.¿ the coda 46 mm balloon catheter should not be used for dilation of vascular prostheses in iliac or other non-aortic vessels.Injury to vessel wall and/or rupture may occur.¿ the coda 46 mm balloon catheter should not be used in vessels less than 24 mm in diameter.¿ when used to expand a vascular prosthesis, the balloon radiopaque markers should remain within the prosthesis.Precautions ¿ always monitor balloon inflation using fluoroscopic control.Potential adverse events ¿ vessel injury (arteriovenous fistula, artery spasm, dissection, intimal damage perforation, pseudoaneurysm, rupture) balloon introduction and inflation caution: prior to introduction, determine the amount of standard 3:1 saline and contrast mixture needed to inflate the balloon to the desired inflation diameter.Refer to the balloon inflation parameters chart.Over-inflation of the balloon may result in damage to vessel wall and/or vessel rupture.Based on the information provided, no product returned, and the results of the investigation, cook was unable to determine a definitive cause for the failure mode.A potential root cause has been traced to excessive ballooning and the patient¿s disease state.However, further imaging would be necessary to confirm this potential root cause.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute toa death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
CODA BALLOON CATHETER
Common Device Name
DQY; CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key22500445
Report Number1820334-2025-00845
Device Sequence Number20586333
Product Code DQY
UDI-Device Identifier00827002237735
UDI-Public(01)00827002237735(17)280422(10)16567923
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K122917
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Study
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG23773
Device Catalogue NumberCODA-2-10.0-35-140-46
Device Lot Number16567923
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2025
Supplement Date Received by Manufacturer07/18/2025
10/03/2025
Initial Report FDA Received Date07/14/2025
Supplement Report FDA Received Date07/30/2025
11/05/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/22/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BENTLEY AORTIC (12 MM X 58 MM).; BENTLEY AORTIC (16 MM X 58 MM).; BENTLEY BEGRAFT PLUS (5 MM X 29 MM).; BENTLEY BEGRAFT PLUS (6 MM X 28 MM).; BENTLEY BEGRAFT PLUS (8 MM X 37 MM).; COOK A FEN-THORACO-ABDOMINAL-SIDE-BRANCH, AC1184977.; COOK A THORACO-ABDOMINAL-SIDE-BRANCH LOT AC1182718.; COOK INC. RPN: CODA-2-10.0-35-140-46, LOT 16567923.; GORE PLC121200.; GORE RLT261412.; GORE VBX (5 MM X 29 MM).; GORE VBX (8 MM X 29 MM).; GORE VBX (8 MM X 50 MM).; GORE VBX (9 MM X 59 MM).; W. COOK EUROPE: RPN: ZTA-P-28-155, LOT E4694443.; WCA RPN: THORACO-ABDOMINAL-SIDE-BRANCH LOT: AC1182718.
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age76 YR
Patient SexFemale
Patient Weight75 KG